Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Operator-valued frames


Authors: Victor Kaftal, David R. Larson and Shuang Zhang
Journal: Trans. Amer. Math. Soc. 361 (2009), 6349-6385
MSC (2000): Primary 42C15, 47A13; Secondary 42C40, 46C05, 46L05
Published electronically: July 23, 2009
MathSciNet review: 2538596
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We develop a natural generalization of vector-valued frame theory, which we term operator-valued frame theory, using operator-algebraic methods. This extends work of the second author and D. Han which can be viewed as the multiplicity one case and extends to higher multiplicity their dilation approach. We prove several results for operator-valued frames concerning duality, disjointedness, complementarity, and composition of operator-valued frames and the relationship between the two types of similarity (left and right) of such frames. A key technical tool is the parametrization of Parseval operator-valued frames in terms of a class of partial isometries in the Hilbert space of the analysis operator. We apply these notions to an analysis of multiframe generators for the action of a discrete group $ G$ on a Hilbert space. One of the main results of the Han-Larson work was the parametrization of the Parseval frame generators in terms of the unitary operators in the von Neumann algebra generated by the group representation, and the resulting norm path-connectedness of the set of frame generators due to the connectedness of the group of unitary operators of an arbitrary von Neumann algebra. In this paper we generalize this multiplicity one result to operator-valued frames. However, both the parametrization and the proof of norm path-connectedness turn out to be necessarily more complicated, and this is at least in part the rationale for this paper. Our parametrization involves a class of partial isometries of a different von Neumann algebra. These partial isometries are not path-connected in the norm topology, but only in the strong operator topology. We prove that the set of operator frame generators is norm pathwise-connected precisely when the von Neumann algebra generated by the right representation of the group has no minimal projections. As in the multiplicity one theory there are analogous results for general (non-Parseval) frames.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 42C15, 47A13, 42C40, 46C05, 46L05

Retrieve articles in all journals with MSC (2000): 42C15, 47A13, 42C40, 46C05, 46L05


Additional Information

Victor Kaftal
Affiliation: Department of Mathematics, University of Cincinnati, Cincinnati, Ohio 45221
Email: victor.kaftal@uc.edu

David R. Larson
Affiliation: Department of Mathematics, Texas A&M University, College Station, Texas 77843
Email: larson@math.tamu.edu

Shuang Zhang
Affiliation: Department of Mathematics, University of Cincinnati, Cincinnati, Ohio 45221
Email: zhangs@math.uc.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-09-04915-0
PII: S 0002-9947(09)04915-0
Keywords: Frames, multiframes, group representations, homotopy
Received by editor(s): September 13, 2007
Published electronically: July 23, 2009
Additional Notes: The research of the first and third named authors was supported in part by grants of the Charles Phelps Taft Research Center. The research of the second author was supported in part by grants of the National Science Foundation. The first and the second named authors participated in NSF supported Workshops in Linear Analysis and Probability, Texas A&M University
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.